Texas, 2014Flash Flooding in Texas, June 24, 2014
June 24, 2014 · NWS AMA · 2 events in 2 counties and zones
Northwest flow aloft allowed several weak upper level shortwave troughs to move across the Panhandle from the 24th through the 25th. This upper air pattern is associated with active weather for the Texas/Oklahoma Panhandles.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northwest flow aloft allowed several weak upper level shortwave troughs to move across the Panhandle from the 24th through the 25th. This upper air pattern is associated with active weather for the Texas/Oklahoma Panhandles. Typically with this pattern storms develop over southeastern Colorado and move southeastward into the Panhandle. Storms that developed on the 24th formed under weak steering flow and had access to PWAT values near 1.25 inches. This allowed storms to produce period of heavy rain. One such area across the southwestern Texas Panhandle that received heavy rain resulted in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 24, 5:31 AM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 24, 5:31 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
631 AM CDT TUE JUN 24 2014
.AVIATION...
FOR THE 12Z TAFS...A ROUND OF SHOWERS AND TSTMS MOVING ACROSS PARTS
OF THE OK AND TX PNHDLS AS OF THIS WRITING SHOULD BE DIMINISHING BY
LATE MORNING. HAVE INCLUDED VCTS AT ALL TERMINAL SITES FOR FIRST FEW
HOURS OF THIS TAF CYCLE...AND AMENDMENTS MAY BE NECESSARY IF ANY ONE
PARTICULAR SITE BECOMES DIRECTLY AFFECTED BY A TSTM. A LULL IN THE
TSTM ACTIVITY IS ANTICIPATED DURG THE AFTERNOON. THE NEXT CROP OF
SHOWERS AND TSTMS IS THEN EXPECTED TO DEVELOP DURG THE LATE AFTERNOON
AND NIGHTTIME HOURS AND COULD AFFECT THE TAF SITES...AND HAVE
INCORPORATED VCTS FOR STARTERS AT ALL TERMINAL LOCATIONS DURG THIS
TIME PERIOD. LATER SHIFTS MAY BE ABLE TO REFINE THE TIMING AND
LOCATION BETTER AS THE DAY UNFOLDS.
ANDRADE
&&
.PREV DISCUSSION... /ISSUED 445 AM CDT TUE JUN 24 2014/
SHORT TERM...TODAY AND TONIGHT
CURRENT DOPPLER RADAR REFLECTIVITY IMAGERY SHOWS STORMS DEVELOPING
IN A MOIST AND UNSTABLE AIR MASS OVER EASTERN NEW MEXICO AND THE
WESTERN TEXAS/OKLAHOMA PANHANDLES. CURRENT WATER VAPOR SATELLITE
IMAGERY SHOWS A WEAK UPPER DISTURBANCE OVER THE ROCKIES AND THIS
DISTURBANCE IS EXPECTED TO SLIDE FURTHER TO THE SOUTHEAST TODAY. A
SURFACE LOW WILL DEEPEN OVER SOUTHEASTERN COLORADO IN THE
AFTERNOON...MAINTAINING A GOOD FETCH OF LOW LEVEL MOISTURE ON
SOUTHEAST UPSLOPE FLOW. STORM INITIATION THIS AFTERNOON WILL BE
DEPEND ON THE LOCATION OF CONVERGENCE BOUNDARIES FROM THIS MORNINGS
CONVECTION ALTHOUGH EXPECT THE BULK OF THE PRECIP TO OCCUR THIS
EVENING THROUGH THE OVERNIGHT HOURS AS NORTHWEST FLOW ALOFT STEERS
THE CONVECTION THAT WILL FORM OVER THE HIGHER TERRAIN TO OUR WEST
THIS AFTERNOON INTO THE AMA CWA. STORMS WILL HAVE THE POTENTIAL TO
ORGANIZE INTO A MCS TONIGHT DUE TO THE DEVELOPMENT OF A LOW LEVEL JET
AND 0-6 KM BULK SHEAR INCREASING TO 35-40 KTS. THUS EXPECT THE MAIN
SEVERE WEATHER HAZARDS TO BE DAMAGING WIND GUSTS AND HEAVY RAINFALL
GIVEN THE HIGH PWATS SHOWN ON THE FORECAST SOUNDINGS. HAVE GONE AND
INCREASED POPS ACROSS THE AREA...WITH THE HIGHEST CHANCES FOCUSED
OVER THE OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS PANHANDLE.
LONG TERM...WEDNESDAY THROUGH MONDAY
WEAK UPPER RIDGING SETS UP OVER THE FOUR CORNERS REGION
WEDNESDAY...KEEPING THE AMA CWA UNDER NORTHWEST FLOW ALOFT. A WEAK
UPPER DISTURBANCE PASSING NEARBY AND ANY CONVERGENCE BOUNDARIES LEFT
FROM THE PREVIOUS NIGHTS CONVECTION WILL ACT AS A LIFTING MECHANISM
FOR ANOTHER ROUND OF STORMS IN ADDITION TO STORMS MOVING OFF THE
HIGHER TERRAIN TO OUR WEST TOWARD THE LATE EVENING HOURS. THE LOW
LEVEL JET IS EXPECTED TO BE STRONGER /35-40 KTS/ WHICH CAN SUPPORT
ANOTHER MCS TO PROPAGATE ACROSS THE PANHANDLES INTO THE OVERNIGHT
HOURS OF THURSDAY. HOWEVER THE TTU-WRF IS FAIRLY DRY DURING THIS
PERIOD WHICH LENDS TO LOWER CONFIDENCE IN THE FORECAST WHILE TONIGHTS
CONVECTION CONTINUING INTO WEDNESDAY MORNING MAY ALSO LOWER THE
POTENTIAL FOR STORM INITIATION. FOR THESE REASONS HAVE OPTED TO
MAINTAIN POPS IN THE 25-35 PERCENT RANGE...WITH THE HIGHEST POPS OVER
THE EASTERN ZONES.
STORMS MAY LINGER OVER THE NORTHEASTERN PORTION OF THE AMA CWA
THURSDAY MORNING BEFORE A GENERAL DRYING TREND TAKES SHAPE AS THE
UPPER RIDGE SLIDES FURTHER TO THE EAST. THIS RIDGE WILL QUICKLY MOVE
EAST IN RESPONSE TO A WESTERN CONUS TROUGH. WHILE THE ECMWF IS DEEPER
WITH THIS TROUGH...IT LOOKS LIKE THE MAIN UPPER SUPPORT WILL REMAIN
NORTH OF THE SOUTHERN PLAINS. WITHOUT THIS UPPER SUPPORT...PRECIP
CHANCES LOOK SLIM SO HAVE GONE AND REMOVED THE INHERITED SLIGHT
CHANCE POPS FOR FRIDAY EVENING. THIS UPPER TROUGH WILL BE SLOW TO
MOVE ACROSS THE NORTHERN PLAINS OVER THE UPCOMING WEEKEND MAKING FOR
A POTENTIALLY WET WEEKEND FOR THE GREAT LAKES REGION WHILE A TREND TO
DRY AND HOTTER CONDITIONS IS EXPECTED ACROSS THE SOUTHERN PLAINS WITH
TEMPS CLIMBING WELL INTO THE 90S FRIDAY AND OVER THE WEEKEND.
EARLY NEXT WEEK...THE UPPER RIDGE AMPLIFIES OVER THE FOUR CORNERS
REGION...ALTHOUGH THE MEDIUM RANGE MODELS DISAGREE WITH THE POSITION
OF THE UPPER RIDGE. REGARDLESS THE START OF THE NEW WORK WEEK WILL
GENERALLY BE HOT AND DRY ALTHOUGH THE ECMWF INDICATES THE POSSIBILITY
FOR CONVECTION TO MOVE INTO THE WESTERN PANHANDLES VIA NORTHWEST FLOW
ALOFT TOWARD THE EVENING HOURS. CONFIDENCE IS NOT HIGH ENOUGH AT THIS
POINT TO INSERT SLIGHT CHANCE POPS. DID INCREASE TEMPS ACROSS THE
AREA EARLY NEXT WEEK WITH HIGHS IN THE LOW TO MID 90S.
CLK
FIRE WEATHER...
GIVEN THE RECENT RAINFALL AND SUBSEQUENT GREEN UP OF THE FUELS...NEITHER
ELEVATED AND CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
THE UPCOMING WEEKEND. SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE
ACROSS THE TEXAS AND OKLAHOMA PANHANDLES TODAY AND WEDNESDAY...WITH
LOCALLY HEAVY RAINFALL POSSIBLE AT TIMES.
CLK
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
Hazardous weather outlook, Jun 24, 2:30 AM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
330 AM CDT TUE JUN 24 2014
OKZ001>003-TXZ001>020-242100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
330 AM CDT TUE JUN 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES TODAY AND TONIGHT. THE BEST CHANCES FOR
STORMS WILL BE OVER THE OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS
PANHANDLES...WITH STORM CHANCES INCREASING ACROSS THE REMAINDER OF
THE AREA TOWARD THE EVENING AND INTO THE OVERNIGHT HOURS. STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE AND WILL HAVE THE POTENTIAL TO
PRODUCE DAMAGING WIND GUSTS...HEAVY RAINFALL THAT CAN LEAD TO THE
POTENTIAL FOR FLASH FLOODING...AND HAIL UP TO THE SIZE OF HALF
DOLLARS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES WEDNESDAY AND OVER THE EASTERN OKLAHOMA PANHANDLE AND THE
NORTHEASTERN TEXAS PANHANDLE THURSDAY MORNING. SOME OF THE STORMS
THAT DEVELOP DURING THIS TIME PERIOD MAY BE STRONG TO SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. LOCALLY
HEAVY RAINFALL COULD ALSO LEAD TO THE POTENTIAL FOR FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
ACTIVATION TODAY THROUGH THURSDAY MORNING.
CLK
In the hours before
Special weather statement, Jun 24, 6:18 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
718 AM CDT TUE JUN 24 2014
TXZ016-017-241300-
DEAF SMITH TX-RANDALL TX-
718 AM CDT TUE JUN 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RANDALL AND EASTERN DEAF
SMITH COUNTIES UNTIL 800 AM CDT...
AT 715 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS BETWEEN SIMMS AND DAWN...MOVING EAST
SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
HEREFORD... DAWN... UMBARGER...
BUFFALO LAKE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3517 10205 3475 10204 3475 10256 3518 10256
TIME...MOT...LOC 1217Z 288DEG 21KT 3502 10238
ANDRADE
Special weather statement, Jun 24, 6:53 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
753 AM CDT TUE JUN 24 2014
TXZ011-012-016-017-241345-
DEAF SMITH TX-OLDHAM TX-POTTER TX-RANDALL TX-
753 AM CDT TUE JUN 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RANDALL...SOUTHWESTERN
POTTER...SOUTHEASTERN OLDHAM AND EASTERN DEAF SMITH COUNTIES UNTIL
845 AM CDT...
AT 748 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES WEST OF DAWN...OR 8 MILES NORTHEAST OF
HEREFORD...MOVING SOUTH AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
HEREFORD... VEGA... SIMMS...
DAWN... UMBARGER... BUFFALO LAKE...
BUSHLAND... WILDORADO...
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 28 AND 65.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3475 10278 3527 10259 3536 10192 3475 10198
TIME...MOT...LOC 1252Z 340DEG 22KT 3489 10229
MOULTON
Local storm report, Jun 24, 7:00 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
800 AM CDT TUE JUN 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM TSTM WND GST 5 ENE HEREFORD 34.86N 102.33W
06/24/2014 M59 MPH DEAF SMITH TX AWOS
&&
EVENT NUMBER AMA1400517
EALocal storm report, Jun 24, 7:07 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
807 AM CDT TUE JUN 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM TSTM WND GST 5 ENE HEREFORD 34.86N 102.33W
06/24/2014 M66 MPH DEAF SMITH TX AWOS
&&
EVENT NUMBER AMA1400518
14Local storm report, Jun 24, 7:32 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
832 AM CDT TUE JUN 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HAIL 14 E HEREFORD 34.82N 102.15W
06/24/2014 E1.00 INCH RANDALL TX PUBLIC
&&
EVENT NUMBER AMA1400519
TASSpecial weather statement, Jun 24, 7:35 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
835 AM CDT TUE JUN 24 2014
TXZ011>013-016>018-241415-
ARMSTRONG TX-CARSON TX-DEAF SMITH TX-OLDHAM TX-POTTER TX-RANDALL TX-
835 AM CDT TUE JUN 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN ARMSTRONG...
SOUTHWESTERN CARSON...RANDALL...SOUTHERN POTTER...EXTREME
SOUTHEASTERN OLDHAM AND EASTERN DEAF SMITH COUNTIES UNTIL 915 AM
CDT...
AT 830 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES EAST OF UMBARGER...OR 6 MILES WEST OF
CANYON...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
CANYON... AMARILLO... DAWN...
UMBARGER... LAKE TANGLEWOOD... BUFFALO LAKE...
BUSHLAND... TIMBERCREEK CANYON...
THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 91 AND 123.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 53 AND 83.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3531 10211 3535 10152 3474 10185 3474 10237
TIME...MOT...LOC 1336Z 212DEG 11KT 3498 10201
MOULTON
Flash Flood, Randall
- When
- June 24, 7:35 AM CST to 8:30 AM CST
- Where
- Randall County, 1.25 mi ESE of Umbarger to 2.58 mi SSE of Umbarger
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.940, -102.082
A cluster of slow moving thunderstorms moved into the southwestern Texas Panhandle during the late morning hours of the 24th. This cluster of storms produced very heavy rain with reports of up to 4.50 inches of rain being produced in 2 hours. This heavy rain led to the development of flash flooding on Farm to Market road 809 west of the town of Umbarger (Randall County) between Highway 60 and Pondaseta Road. Once rain ended by 8:30 AM CST, flash flooding quickly came to an end.
Flash Flood, Deaf Smith
- When
- June 24, 7:55 AM CST to 8:30 AM CST
- Where
- Deaf Smith County, 7.14 mi NE of Dawn to 1.98 mi E of Dawn
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.987, -102.104
A cluster of slow moving thunderstorms moved into the southwestern Texas Panhandle during the late morning hours of the 24th. This cluster of storms produced very heavy rain with reports of up to 4.50 inches of rain being produced in 2 hours. This heavy rain led to the development of flash flooding on Farm to Market road 1062 north of the town of Hereford (Deaf Smith County). Once rain ended by 8:30 AM CST, flash flooding quickly came to an end.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New York, June 24, 20142 deaths · $200,000 · 60 kt wind · 14 events
- Tornadoes and Flash Flooding in Indiana, June 24, 2014$1.5 million · EF1 · 8 events
- Flash Flooding and Damaging Winds in Texas, June 24, 2014$1.2 million · 56 kt wind · 11 events
- Flash Flooding in Ohio, June 24 to 25, 2014$995,000 · 2 events
- Flash Flooding and Flooding in Pennsylvania, June 24 to 25, 2014$346,000 · 74 kt wind · 16 events
- Damaging Winds and Lightning Strike in Louisiana, June 24, 20142 injured · $62,000 · 61 kt wind · 4 events
- Flash Flooding in Minnesota, June 24, 2014$140,000 · 2 events
- Flooding and Damaging Wind in Ohio, June 24, 2014$103,000 · 50 kt wind · 5 events
- Flooding and Damaging Winds in Ohio, June 24, 2014$51,000 · 50 kt wind · 11 events
- Flash Flood and Hail in Colorado, June 24, 2014$15,000 · 2.5 in hail · 35 events
- Lightning Strikes in West Virginia, June 24, 2014$25,000 · 2 events
- Heavy Rain in Wisconsin, June 24, 2014$25,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522868, 522869.